Vitamin E Acetate May be Cause of Vaping Illness

 

By Lynn Fugaro, Staff Writer

Vitamin E acetate is an additive and thickening agent that may be the cause of the vaping-related lung illness that has claimed 40 lives and has caused over 2,000 other teenagers and adults to require medical care as of the time of this writing. Used both as an additive and a thickening and diluting agent in THC-containing vaping products, Vitamin E acetate has “turned up in every sample of lung fluid collected from 29 patients with vaping-related illness,” according to the Centers for Disease Control and Prevention (CDC).

Dr. Anne Schuchat, the principal deputy director of the CDC, has described this most recent finding in the quest to learn more about the vaping-related lung illness known as “EVALI” (e-cigarette or vaping product use associated lung injury) as a “breakthrough.” She said the new evidence about Vitamin E acetate is significant and says the CDC now has a “strong culprit” in what is causing so many people to become seriously ill or die. Every state but Alaska has seen people made seriously ill by vaping products, and most states have had at least one fatality due to EVALI.

Schuchat stresses that people learning about Vitamin E acetate in vaping products should not confuse this likely culprit with the Vitamin E lotion that is rubbed on the skin in the form of a lotion or the Vitamin E supplement that is taken in the form of a capsule. Those products are completely safe, and the CDC stresses that only the Vitamin E acetate used in vaping products and deeply inhaled into the lungs may be dangerous. People should continue taking Vitamin E supplements and using Vitamin E-containing lotion if they have not had any problems doing so.

CDC Sampling

The CDC says that its testing found vitamin E acetate in samples taken from 29 patients who were sick with vaping-related illness in 10 states. THC (tetrahydrocannabinol), the primary psychoactive component of the cannabis plant, or its metabolites were detected in 23 of 28 patients in the CDC sample. Nicotine metabolites were detected in 16 of 26 patient specimens.

CDC spokespeople stress that this investigation is in the very early stages, and officials cannot absolutely confirm the cause of the vaping-related lung illness. Of the 419 THC-containing products the FDA has tested since November 8, 2019, 50% contained the sticky substance known as Vitamin E acetate. Recent data from Utah found the chemical in 89% of the THC-containing cartridges tested there. New York state investigators found vitamin E acetate in many of the THC vaping cartridges used by those who later became ill.

At this time, it looks like Vitamin E acetate may only be found in THC-containing vaping products, but those still vaping to smoke nicotine should be aware that no definitive answers have been provided on what, exactly, is causing the respiratory illness that has caused dozens of people to die and thousands of others to require hospitalization. The CDC has urged everyone to stop using vaping products altogether.

Add new comment